Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Fatigue and AnemiaFatigue and Anemia
           
Rollover images to visit our other forums!
  
  • Email Email
  • Glossary Glossary


steroids as proactive treatment?
Aug 6, 2003

Hi Doc, I fired my hiv specialist and have an appointment with a new specialist this month.(he keeps missing his appointments with me due to scheduling and his response to my fatigue was "part of the disease"). I was on meds (epivir,viread,virimune) for 9months ,off 1month ,on for 3months and now off. the theory was to train the immune system. cd4 is 500 and viral load has not gotten over 10,000. Fatigue has plagued me from the begining of the acute retrovial syndrome. Depressed yes...but addressed that with welbutrin 200mg/day which has helped a little. Labs are normal...cbc, comprehinsive metabolic panel, thyroid panel, testosterone free and total all normal. My question is would an anabolic steroid cycle such as nandrolone and/or test give me a boost and maybe get me back to working out. Yes I'd like to have a body like those hotties that model for international male and I reallize that working out is the only way to get that. But I just am not motivated to work out...tired and I just feel weaker than I should. I do work out some...but it is a forced work out and I just don't get anything out of it. Is it unreasnable to ask my doc to let me try this cycle? Some of the info on websites like "medibolics" make it sound like a few cycles now and again to help build lean muscle and improve physical, mental well being should be considered. I don't want my new doc to think I just want to use "steroids". I just want to feel better...so what do you think about this...?

Thanks, Mr. Iluvitalians ( but to tired to care)

Response from Dr. Frascino

Hello Mr. I-luv-Italians (but too tired to care),

I'm delighted that you:

1. Are taking a proactive approach to your health by firing a physician who seems not to be fully vested in your care. 2. Know that "part of the disease" is not an appropriate answer when it comes to HIV-related fatigue! 3. "luv Italians"

I'm concerned about:

1. The 1-month on and 3-month off strategic interruption concept for training the immune system. 2. Your fatigue 3. Being too tired to care about "luving Italians."

OK, here's the scoop. First, regarding the STI approach, the majority of scientific evidence now indicates that the auto-immunization concept (STI) is not effective for those of us who are chronically infected. Not only is it not helpful, but it may well have significant deleterious side effects, including the development of resistance. Even treatment interruption during acute seroconversion that once looked promising is now not looking so good. Of the 14 people on the study at Harvard, 11 have failed to control HIV after interrupting treatment begun during primary infection.

OK, on to your fatigue question. Anabolic steroids have been shown to be remarkably effective in treating HIV wasting. Yes, they do help build lean body mass (muscle). Yes, they can make you feel horny and perhaps more energized. So why not use them? Well, like so many other things, there are risks involved. In this case, significant risks would preclude most doctors from prescribing anabolics without a specific indication.

If you do have HIV wasting and loss of significant lean body mass (which can be measured by a bioimpedance assay), then the benefits outweigh the risks. However, if you are just looking for a bump in energy to get you back to the gym, then the risks outweigh any potential benefit. So what to do . . . .

1. Work with your new HIV/AIDS specialist to evaluate all potential causes of HIV-related fatigue. 2. Continue to work on your depression. If Welbutrin only "helped a little," then there may still be considerable room for improvement here. 3. Continue to workout. Do both aerobic and resistance weight training. Endorphins produced by exercise will help alleviate depression. Your exercise tolerance should improve. Consider yoga or getting a personal trainer. 4. Get evaluated for HIV wasting, and if confirmed, try a course of anabolics. 5. At all costs, continue to "luv Italians."

Finally, regarding the International Male hotties, yeah sure, the bodies are great, but look at the dreadful clothes they make them wear!

Good luck.

Dr. Bob


Previous
Anemia from Ribavirin: Ideas to get Procrit??
Next
Anemia symptoms

  
  • Email Email
  • Glossary Glossary


 
 
Advertisement




Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement